Bad reaction to Vyvanse: My 16 year old... - CHADD's Adult ADH...

CHADD's Adult ADHD Support

11,437 members3,074 posts

Bad reaction to Vyvanse

kevans319 profile image
kevans319

My 16 year old daughter has recently been diagnosed with severe ADHD, without hyperactivity present. The doctor started her on Vyvanse 30 mg. I was hoping for a quick reaction, but not like what we got. After only 6 days worth of medication, my daughter was showing signs of deep depression. I stopped the medication immediately, and thankfully things turned back around. However, now we are back to the untreated ADHD. The doctor has put her on 2 weeks of Lexapro by itself followed by a new prescription of Conerta to go with the Lexapro. I am scared to even try another medication. Has anyone else had such a severe depression response so quickly to Vyvanse or another similar medication?

12 Replies
Hidden profile image
Hidden

Hi Kevans, medication are trials, I have lost count on how many medications I’ve been on that haven’t worked. This is one thing that people with psychiatric issues have to deal with. It’s extremly rare to get the right medication right away. If the combination of medications your daughter is on right now work well, she is pretty lucky. Getting the right meds is a trial and error and can take months. Often, even the best combination is not 100%. It can for example, work wonders for the head but have awful physical side effects. This is because we are all different and also with different metabolism. Be patient, the right medication might take time to find. I hope the best for your daughter and don’t be scared for her to try other medications, finding the right one can be her ticked to a better life.

Hidden profile image
Hidden

And another thing, sometimes it takes few weeks to get adjusted to a new medication. I started a new one 5 days ago, I’m not feeling that great, I’m supposed to double my dose in two days and I’m not feeling hopeful at the moment. The medication is supposed to help me with anxiety and sleep it’s not helping me with sleep, but it may very well do so when I double my dose and in 3-4 weeks the meds might be working quite well. It takes time for the body to adjust. My psychiatrist won’t even see me until after 5 weeks, unless of course I have extremly bad or allergic reaction.

kevans319 profile image
kevans319 in reply to Hidden

I totally get that it takes each person's body a while to adjust and each adjust (or doesn't) differently. But the deep depression within days was very scary to me. That was not something I felt we could "wait out".

Hidden profile image
Hidden in reply to kevans319

I completly understand that and acute reaction is nothing to be ignored, you are a very nice and caring mother to recognize what was going on with your daughter. Truly. I’ve known people that were berated, belittled and ignored by their parents because of their severe symptoms. Your daughter is lucky to have you.

kevans319 profile image
kevans319 in reply to Hidden

That's very sweet of you to say. I just want to help her. The Vyvanse didn't seem to bring any positive reactions and only made the bad worse....really, really fast. I'll keep my fingers crossed but be very cautious once we start the Concerta. Perhaps taken with the Lexapro will be the key.

Was she struggling with depression at all before the vyvanse? I’m not a dr but if it were me, I’d get a second opinion about the lexapro, if the depression seemed to be a side effect of vyvanse. Also, I wouldn’t ever want to try a combination of two new drugs at the same time because what if one has terrible side effects and the other works really well....how do you know which one is good and which one is bad. Every time I try something new, I always establish a baseline with one med before introducing another new one.

There is a DNA test that insurance should cover that helps cut down on the trial and error process. It tells you what adhd medication will be the most effective and the least effective in your system. It baffles me that most dr’s don’t suggest this dna test to their adhd patients before they put them on anything. It was really easy, they just swabbed the inside of my cheeks with a q-tip and sent it off to a lab. I think it lined my dna up against close to 9 adhd meds as well as some antidepressants. By the time I had heard about this test, I had been through so much trial and error with meds that I was almost ready to give up. It puts them in order from most effective to least effective, and having gone through so much trial and error already, it was easy to see the results were accurate. Methylphenidate was the least effective for me according to the results and from the experience I had with it in real life, I have no doubt it doesn’t work for me. Vyvanse was the most effective and that had definitely been true in the past. The test helped me realize I needed to try vyvanse again and my dr suggested I take it with provigil, and it worked. It made me so angry that my dr hadn’t suggested I do the dna test sooner instead of wasting so much time with other drugs and feeling hopeless for close to 2 years.

She had been on the Lexapro before but came off of it when we received the ADHD diagnosis as the doctor felt like the depression/anxiety was caused by the ADHD and perhaps one pill would take care of the issue. She had not previously had issues with the Lexapro.

Very interesting information regarding the testing. I will ask my doctor about that for sure. Thanks!

HadEnuf profile image
HadEnuf in reply to kevans319

It is EXTREMELY likely the depression was withdrawal from the Lexapro and irrelevant to Vyvanse: your doctor seems to recognize this, having reintroduced Lexapro. If methylphenidate is effective, for your daughter, Concerta has a smoother and longer release than Vyvanse, so it may also provide a more even effect and less rebound as it wears off, each day.

SSRIs are infamous for severe withdrawal symptoms: much of the suicidal ideation mentioned in SSRI black-box warnings is triggered by missed doses, as both my late wife and a girlfriend since suffered when missing a dose or weaning off too rapidly.

Also, while ADHD often does trigger genuine depression as a consequence of adverse social situations it produces, this does not clear as quickly as other symptoms. While neurochemical accommodation to CNS stimulants only takes hours to days, other changes in one's own behavior can take weeks and changes in others' expectations can take months.

The expectations and resulting environment dominate, as social interactions are a significant trigger for depression, especially with ADHD, which usually heightens sensitivity to emotion and especially to social rejection. (Emotional lability indicates criteria for several “disorders” should be evaluated: ADHD is one of the most frequent of these.)

Normally, as another poster noted, it is preferable to change one variable at a time; however, it is possible the doctor had to eliminate Vyvanse before insurance would cover Concerta. I have run afoul of such “step therapy” requirements when changing insurance and doctors after job relocations: fortunately, a prior doctor's statement convinced the company paying a little more for Concerta was better than paying much more for ED medication to correct a (likely, rebound) side effect of Vyvanse.

Everybody has a diferent reaction to each medicine. I’m currently on Vyvanse. I took lexapro for depression in the last and gain a lot of weight. Also took Concerta for Years when I was younger and it didn’t help me much. There are some medicine for adhd that also treat depression. If you can, order the pgx test for her. I did the one from dynamic lab and liked very much. After years trying so many different medicine, I finally know what works in my body.

kevans319 profile image
kevans319 in reply to TayeneG

I have never heard of the pgx testing until now. Seems like doctors would do this more often rather than playing the hit or miss game with medications.

Was your daughter depressed before the medication. She may need to get emotionally and mentally stable before she takes vyanse or concerta. ADHD may have caused the depression but it will not change her depression around. First things first. Treat the depression with therpy, non-pharm, and possible antidepressants.

Makes sense! Thank you!

You may also like...